Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 96, NWS North Platte, NE

May 29, 2018Chase County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 29, 2018, 4:30 PM MDT for Chase County, Nebraska. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2018, 4:30 PM MDT (22:30 UTC)
Expired
May 29, 2018, 5:15 PM MDT
In force
45 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Chase County, NE

The radar

The Goodland radar (KGLD), 137 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2018-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2018-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
730 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

675 
WUUS53 KLBF 292230
SVRLBF
NEC029-292315-
/O.NEW.KLBF.SV.W.0096.180529T2230Z-180529T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
430 PM MDT TUE MAY 29 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northwestern Chase County in southwestern Nebraska...

* Until 515 PM MDT.

* At 430 PM MDT, a severe thunderstorm was located over Lamar, or 17
  miles east of Holyoke, moving northeast at 15 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Lamar, Champion, Chase and Wanamaker State Wildfire Management
  Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4055 10205 4069 10205 4069 10189 4061 10163
      4043 10169
TIME...MOT...LOC 2230Z 246DEG 15KT 4060 10197 

HAIL...1.00IN
WIND...<50MPH
 
$$

CDC
2 follow-up statements
317 
WWUS53 KLBF 292257
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
457 PM MDT TUE MAY 29 2018

NEC029-292315-
/O.CON.KLBF.SV.W.0096.000000T0000Z-180529T2315Z/
Chase NE-
457 PM MDT TUE MAY 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR CENTRAL CHASE COUNTY...

At 457 PM MDT, a severe thunderstorm was located 9 miles east of
Lamar, or 9 miles northwest of Imperial, moving east at 20 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Champion, Chase and Wanamaker State Wildfire Management Area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4048 10184 4069 10189 4061 10163 4043 10169
TIME...MOT...LOC 2257Z 262DEG 16KT 4059 10180 

HAIL...1.00IN
WIND...<50MPH
 
$$

CDC
326 
WWUS53 KLBF 292307
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
507 PM MDT TUE MAY 29 2018

NEC029-292316-
/O.EXP.KLBF.SV.W.0096.000000T0000Z-180529T2315Z/
Chase NE-
507 PM MDT TUE MAY 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHASE COUNTY WILL
EXPIRE AT 515 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 4048 10184 4069 10189 4061 10163 4043 10169
TIME...MOT...LOC 2306Z 246DEG 15KT 4061 10175 

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:08 PM MDT, 1 hour 22 minutes earlier.

Area forecast discussion, May 29, 3:08 PM MDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
408 PM CDT Tue May 29 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 203 PM CDT Tue May 29 2018

This evening the upper low will lift northeast into central South
Dakota moving the associated short-wave trough and surface fronts
southeast through midnight CT. Until then the NAM solution is
representative to the ongoing line of showers and thunderstorms
that formed across the northwest sandhills. This convection will
continue to move northeast while developing eastward this evening
with the chance for thunderstorms winding down by midnight CT.
Isolated severe threat if cells can sustain for a wind threat this
evening. Otherwise, pea size hail and moderate rainfall likely as
greater threat for severe storms in southeast Neb tonight.

Tonight the upper ridge builds east for a decrease in clouds and
drier overnight with low temperatures dropping into the 50s with
a few temperatures around 60 in the far northeast by daybreak.

Wednesday the upper ridge builds east to the High Plains where an
embedded shortwave is forecast to track out of northeast Colorado
by evening for additional rainfall across southwest Nebraska
overnight. The best chance for thunderstorms will be to the south
of Highway 92. Temperatures Wednesday trends upwards into the
80s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 203 PM CDT Tue May 29 2018

Wednesday night a low threat exists for overnight convection
across the southwest, otherwise dry and warmer through Thursday
as the upper ridge builds east for more seasonal temperatures.
Friday through Tuesday model difference exist with low confidence
in areal coverage for thunderstorms as a progressive pattern
develops Friday into the weekend. Temperatures trend up and peak
on Friday where temperatures reach back into the lower to mid 90s
then drop back into the 80s Saturday through Tuesday. Then low
temperatures in the 50s to around 60 for the period.

&&

 .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1233 PM CDT Tue May 29 2018

Thunderstorm chances increase this afternoon and evening across
north central and southwest Nebraska including KVTN and KLBF.
Rain and thunderstorm chances diminish after midnight CT.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Keck
LONG TERM...Keck
AVIATION...Gomez
Hazardous weather outlook, May 29, 3:01 PM MDT, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
401 PM CDT Tue May 29 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-302115-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
401 PM CDT Tue May 29 2018 /301 PM MDT Tue May 29 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

A marginal risk for severe thunderstorms remains through midnight
CT, where thunderstorms that develop south of a line from
Crescent Lake National Wildlife Refuge Area to Arthur, Oconto,
Comstock and Ewing may briefly intensify and capable of hail and
strong winds. Otherwise the line of thunderstorms over western
Nebraska will move east and exit the area around midnight CT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Friday the severe threat returns where a progressive pattern may
bring severe thunderstorm development into the north central by
afternoon into the evening. Later forecasts will refine timing
and placement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will probably not be needed tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, May 29, 3:09 PM MDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service North Platte NE
409 PM CDT TUE MAY 29 2018

NEZ035-036-057-059-292200-
Arthur NE-McPherson NE-Lincoln NE-Keith NE-
409 PM CDT TUE MAY 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ARTHUR...CENTRAL
KEITH...NORTHWESTERN LINCOLN AND SOUTHWESTERN MCPHERSON COUNTIES
UNTIL 500 PM CDT/400 PM MDT/...

At 409 PM CDT/309 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 13 miles north of Keystone
to near Ogallala. Movement was northeast at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Ogallala, Brule, Keystone, Roscoe, Kingsley Dam, Big Bald Hill,
Diamond Bar Lake, Nevens, Broganville and Schnick Lake.

This includes the following highways...
 Highway 61 between mile markers 82 and 103.
 Highway 92 between mile markers 134 and 138, and between mile
markers 186 and 194.
 Interstate 80 in Nebraska between mile markers 117 and 138.

LAT...LON 4120 10190 4148 10145 4166 10107 4140 10122
      4139 10127 4131 10127 4105 10155 4105 10191
TIME...MOT...LOC 2109Z 242DEG 19KT 4140 10152 4116 10177

CDC
Special weather statement, May 29, 3:20 PM MDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service North Platte NE
420 PM CDT TUE MAY 29 2018

NEZ024-025-035-036-292200-
Hooker NE-Arthur NE-McPherson NE-Thomas NE-
420 PM CDT TUE MAY 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ARTHUR...CENTRAL
HOOKER...NORTHWESTERN MCPHERSON AND NORTHWESTERN THOMAS COUNTIES
UNTIL 500 PM CDT/400 PM MDT/...

At 420 PM CDT/320 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 7 miles southwest of Mullen
to 18 miles east of Arthur. Movement was northeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Mullen, Flatts, Big Lamunyon Flats, Highway 97 crossing the Dismal
River and Kelso.

This includes the following highways...
 Highway 2 between mile markers 180 and 195.
 Highway 92 between mile markers 181 and 186.
 Highway 97 between mile markers 49 and 69.

LAT...LON 4207 10082 4166 10107 4148 10144 4208 10112
TIME...MOT...LOC 2120Z 233DEG 27KT 4197 10115 4161 10134

CDC
Local storm report, May 29, 3:49 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
449 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             2 SW OGALLALA           41.11N 101.75W
05/29/2018  E1.00 INCH       KEITH              NE   PUBLIC

&&

THORNE
Special weather statement, May 29, 4:05 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service North Platte NE
505 PM CDT TUE MAY 29 2018

NEZ024-025-036-037-059-292245-
Hooker NE-McPherson NE-Thomas NE-Lincoln NE-Logan NE-
505 PM CDT TUE MAY 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOOKER...
NORTHWESTERN LINCOLN...WESTERN LOGAN...EASTERN MCPHERSON AND SOUTH
CENTRAL THOMAS COUNTIES UNTIL 545 PM CDT/445 PM MDT/...

At 504 PM CDT/404 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 12 miles north of Tryon to
10 miles northwest of Sutherland. Movement was east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Tryon and Ringgold.

This includes the following highways...
 Highway 92 between mile markers 195 and 220.
 Highway 97 between mile markers 3 and 44.

LAT...LON 4124 10126 4174 10106 4175 10055 4121 10078
TIME...MOT...LOC 2204Z 271DEG 22KT 4173 10099 4130 10120

CDC
Local storm report, May 29, 4:09 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
509 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     7 SSE MADRID            40.76N 101.47W
05/27/2018                   PERKINS            NE   TRAINED SPOTTER

            DELAYED REPORT WITH TIME RADAR ESTIMATED. SEVERAL PIVOTS
            OVERTURNED FROM 6 TO 10 MILES SOUTHEAST OF MADRID.

&&

TKECK
Local storm report, May 29, 4:22 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
522 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             8 SSW OGALLALA          41.02N 101.78W
05/29/2018  E1.00 INCH       KEITH              NE   PUBLIC

&&

THORNE

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 6:16 PM MDTSpecial Weather StatementLBFChase44 min
May 28, 6:55 PM MDTSpecial Weather StatementLBFPerkins50 min
May 28, 7:09 PM MDTSpecial Weather StatementLBFChase51 min
May 28, 7:11 PM MDTSpecial Weather StatementLBFDeuel49 min
May 28, 7:44 PM MDTSevere Thunderstorm WarningLBFChase, Perkins41 min
May 28, 7:50 PM MDTSpecial Weather StatementLBFFrontier, Hayes, Lincoln, Logan, McPherson25 min
May 28, 8:10 PM MDTSpecial Weather StatementLBFGarden, Keith50 min
May 28, 8:26 PM MDTSpecial Weather StatementLBFHayes49 min
May 29, 1:51 PM MDTSpecial Weather StatementLBFDeuel39 min
May 29, 2:29 PM MDTSpecial Weather StatementLBFArthur46 min
May 29, 3:09 PM MDTSpecial Weather StatementLBFKeith51 min
May 29, 3:20 PM MDTSpecial Weather StatementLBFHooker, McPherson40 min
May 29, 3:27 PM MDTSevere Thunderstorm WarningLBFKeith48 min
May 29, 4:01 PM MDTSevere Thunderstorm WarningLBFKeith, Perkins44 min
May 29, 4:05 PM MDTSpecial Weather StatementLBFMcPherson40 min
May 29, 4:15 PM MDTSevere Thunderstorm WarningLBFChase, Perkins45 min
May 29, 4:35 PM MDTSpecial Weather StatementLBFLincoln40 min
May 29, 4:49 PM MDTSpecial Weather StatementLBFPerkins41 min
May 29, 5:06 PM MDTSpecial Weather StatementLBFPerkins39 min
May 29, 5:21 PM MDTSpecial Weather StatementLBFLincoln39 min
May 29, 5:32 PM MDTSpecial Weather StatementLBFHayes43 min
May 29, 5:46 PM MDTSpecial Weather StatementLBFChase44 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.